Hail, Clinton
- When
- May 31, 6:56 PM EST
- Where
- Clinton County, Chazy
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.880, -73.430
Quarter size hail reported by trained spotter.
An area of low pressure moved across Quebec during the evening of the 31st which delivered a cold front across portions of northern New York. This cold front moved into an unstable airmass, that resulted in scattered thunderstorms during the evening hours of the 31st, which included a report of quarter size diameter hail in Chazy (Clinton county).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure moved across Quebec during the evening of the 31st which delivered a cold front across portions of northern New York. This cold front moved into an unstable airmass, that resulted in scattered thunderstorms during the evening hours of the 31st, which included a report of quarter size diameter hail in Chazy (Clinton county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 31, 3:39 PM EST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 439 PM EDT SAT MAY 31 2008 .SYNOPSIS... A WEAK AREA OF LOW PRESSURE OVER CANADA WILL MOVE SLOWLY EAST THROUGH SUNDAY...BRINGING A CHANCE OF SHOWERS TO THE NORTH COUNTRY THROUGH SUNDAY. A WEAK COLD FRONT WILL MOVE INTO THE REGION ON MONDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AS OF 439 PM EDT SATURDAY...VISIBLE SATELLITE LOOP SHOWING SKIES HAVE BECOME PARTLY SUNNY FROM THE CHAMPLAIN VALLEY WESTWARD ACROSS NORTHERN NEW YORK AT THIS TIME. COMPOSITE RADAR LOOP SHOWING SOME SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED WHERE SKIES HAVE BECOME PARTLY SUNNY DUE TO DAYTIME SURFACE HEATING. WILL KEEP IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION UNTIL MIDNIGHT. EXPECTING ANY SHOWER OR THUNDERSTORM ACTIVITY WILL BEGIN TO DIMINISH AFTER SUNSET DUE TO THE LOSS OF DAYTIME SURFACE HEATING. HAVE GONE BELOW LIKELY MOS POPS TO CHANCE POPS FOR TONIGHT...GIVEN THAT ANY SHOWERS WILL BE MORE SCATTERED IN NATURE. DEW POINTS ACROSS THE REGION HAVE RISEN TO THE UPPER 50S TO LOWER 60S ACROSS THE REGION...AND GIVEN TODAYS RAINFALL AND LIGHT WINDS EXPECTED TONIGHT...EXPECTING AREAS OF FOG TO DEVELOP. MOS MIN TEMPERATURES FOR TONIGHT LOOK A BIT TOO COOL...ESPECIALLY GIVEN THE HIGHER DEW POINTS...SO HAVE RAISED THEM A FEW DEGREES. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/... AS OF 439 PM EDT SATURDAY...UPPER TROUGH WILL MOVE ACROSS THE REGION ON SUNDAY...SO WILL MENTION A CHANCE OF RAIN SHOWERS ACROSS THE REGION...BUT NOT EXPECTING ANY THUNDERSTORMS...AS BUFKIT FORECAST SOUNDINGS SHOWING A MID LEVEL CAP OVER THE REGION ON SUNDAY. SHOWER ACTIVITY WILL CONTINUE INTO EARLY SUNDAY EVENING BEFORE DIMINISHING LATER SUNDAY NIGHT. GUIDANCE SHOWING A COLD FRONT WILL MOVE INTO THE REGION ON MONDAY...BUT THIS FRONT DOES NOT HAVE MUCH IN THE WAY OF MOISTURE AVAILABLE WITH IT. HOWEVER...BUFKIT FORECAST SOUNDINGS SHOWING STEEP LOW LEVEL LAPSE RATES TO DEVELOP ACROSS THE REGION BY MONDAY AFTERNOON. MOS POPS AGAIN LOOK OVERDONE...SO WILL GO WITH SLIGHT CHANCE POPS ACROSS THE ADIRONDACKS AND GREEN MOUNTAINS MONDAY AFTERNOON...AND KEEP VALLEY AREAS DRY. MOS GUIDANCE SHOWING MORE THAN A 20 DEGREE TEMPERATURE/ DEW POINT SPREAD ON MONDAY...SO NOT EXPECTING MUCH IF ANY SHOWER ACTIVITY THAT DOES DEVELOP TO REACH THE SURFACE. GFS MOS MAX TEMPERATURE GUIDANCE LOOKS A BIT TOO WARM ON MONDAY...SO HAVE UNDERCUT BY A FEW DEGREES. A WEAK RIDGE OF HIGH PRESSURE WILL THAN BUILD INTO THE REGION ON MONDAY NIGHT...WITH FAIR AND DRY WEATHER EXPECTED. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AS OF 330 PM EDT SATURDAY...AN ACTIVE PATTERN IS EXPECTED ACRS THE EASTERN CONUS FOR LATE TUES INTO THURS OF THIS UPCOMING WEEK...THEN A DEVELOPING MID/UPPER LVL RIDGE WL BUILD ACRS OUR CWA BY LATE WEEK. MID/UPPER LVL TROF COMBINED WITH EMBEDDED 5H VORTS AND NW FLOW ALOFT WL KEEP CWA UNSETTLED ON TUESDAY INTO WEDS...BEFORE SOUTHWEST FLW ALOFT DEVELOPS WEDS INTO THURS WITH MORE S/W ENERGY. THIS WL PROVIDE CWA...WITH SEVERAL PERIODS OF SHOWERS WITH EMBEDDED THUNDERSTORMS AND BLW NORMAL TEMPS. THE POSITION/TRACK OF SFC BOUNDARIES...ALONG WITH MOVEMENT OF LOW PRES...WL DETERMINE PLACEMENT OF HEAVIEST QPF FOR LATE TUES INTO WEDS. IN ADDITION...FEEL DEVELOPING LAYER OF UNSTABLE AIR ALOFT ASSOCIATED WITH STRONG 85H JET AND GOOD DYNAMICS...MAY PRODUCE A FEW EMBEDDED STORMS WITH WARM FRNT BOUNDARY. BEST AVAILABLE MOISTURE AND DYNAMICS WL BE ACRS NORTH DACKS INTO CENTRAL VT LATE TUES INTO WEDS...THEREFORE WL MENTION LIKELY POPS ATTM. FEEL BOUNDARY WL DROP SOUTH ACRS SVT INTO SNE...WITH ANOTHER AREA OF LOW PRES DEVELOPING ALONG THE BOUNDARY BY 00Z THURS. THIS WL HELP TO ENHANCE MORE SHOWERS/STORMS ACRS SVT/SNE AND WL PROBABLY DELAY THE ARRIVAL OF A SFC WARM FRNT UNTIL FRIDAY. BY NEXT WEEKEND MID/UPPER LVL RIDGE BUILDS ACRS THE NE CONUS WITH 85H TEMPS WARMING TO NEAR 15C. THIS WL SUPPORT HIGHS WELL INTO THE 80S BY NEXT WEEKEND. THE NORTHERN EDGE/RING OF FIRE WL HAVE TO BE WATCHED CLOSELY FOR POTENTIAL DEVELOPMENT OF AFTN/EVENING CONVECTION. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... THROUGH 18Z SUNDAY...THE SHORT TERM AVIATION CONCERNS INCLUDE...POTENTIAL FOR CONVECTION THIS AFTN/EVENING...FOLLOWED BY LOW CIGS/VIS TONIGHT IN BR/FG. RADAR SHOWS BAND OF MODERATE TO HEAVY RAIN MOVING ACRS THE WESTERN DACKS/CPV ATTM ASSOCIATED WITH PRE-FRNT TROF AND 5H VORT. LOCAL 4KM WRF HAS DONE VERY WELL WITH THIS FEATURE AND SHOWS BEST QPF/REFLECTIVITYS EAST OF THE CPV BY 19Z...AND THRU OUR MPV/RUT TAF SITES BY 20Z THIS AFTN. OTHERWISE...WATER VAPOR SHOWS NEXT POTENT 5H VORT ACRS SOUTHERN ONTARIO/EASTERN GREAT LAKES THIS AFTN. THE COMBINATION OF SOME CLRING AHEAD OF THIS FEATURE AND INTERACTION WITH LLVL LAKE BOUNDARY HAS HELPED TO ENHANCE CLOUDS/CONVECTION ACRS SOUTHERN CANADA. THIS CONVECTION WL CONT TO INCREASE IN AREAL COVERAGE/INTENSITY THIS AFTN...AS SFC INSTABILITY INCREASES. WL ONCE AGAIN USE THE 4KM WRF FOR TIMING OF CONVECTION LATE THIS AFTN/EVENING ACRS OUR TAF SITES. THINKING BTWN 20-24Z AT MSS/SLK 22Z-02Z PBG/BTV/RUT...AND AROUND 00Z FOR MPV. WL MENTION VIS BTWN 2-4SM IN TSRA BR WITH CIGS BTWN 012-025CB. OTHERWISE...GREATEST INSTABILITY WL BE ALONG AND SOUTH OF A MSS TO MPV LINE LATE THIS AFTN...BASED ON CLRING AND SFC WARMING. TONIGHT...EXPECT LOW CLDS/FG TO DEVELOP...ESPECIALLY GIVEN VERY MOIST BL. WL MENTION CIGS BTWN 002-008KFT AT MPV/SLK/MSS WITH VIS BTWN 1-3SM. SOME VIS BLW 1SM IN FG WL BE POSSIBLE AT MPV/SLK AFT 06Z TONIGHT. A SLOW IMPROVEMENT CAN BE EXPECTED BY 14Z SUNDAY. 18Z SUNDAY THROUGH WEDNESDAY...AN ACTIVE WX PATTERN WL CONT TO IMPACT OUR TAF SITES THRU WEDS WITH SEVERAL ROUNDS OF SHOWERS EXPECTED. FIRST ROUND WL BE SUNDAY INTO SUNDAY NIGHT ASSOCIATED WITH DIGGING MID/UPPER LVL TROF AND EMBEDDED 5H VORT. EXPECT VFR TO MVFR CONDITIONS FOR SEVERAL HRS DURING THESE SHOWERS. MORE SHOWERS AND EMBEDDED STORMS CAN BE ANTICIPATED FOR MONDAY AFTN AND AGAIN ON TUES/WED AS A SW FLW ALOFT DEVELOPS ACRS OUR CWA. THIS WL PROVIDE OUR REGION WITH AN UNSETTLED WX PATTERN WITH SEVERAL PERIODS OF MVFR TO IFR CONDITIONS EXPECTED. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...WGH NEAR TERM...WGH SHORT TERM...WGH LONG TERM...TABER AVIATION...TABER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 432 AM EDT SAT MAY 31 2008 NYZ026-027-029>031-034-087-010845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE- 432 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON OVER THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ028-035-VTZ001>012-016>019-010845- EASTERN CLINTON-EASTERN ESSEX-GRAND ISLE-WESTERN FRANKLIN-ORLEANS- ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON- WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN- EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 432 AM EDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF VERMONT TODAY...BUT THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. EVENSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 701 PM EDT SAT MAY 31 2008 NYZ027-028-030-031-010000- NORTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...PLATTSBURGH 701 PM EDT SAT MAY 31 2008 AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES NORTHEAST OF CONSTABLE IN NORTHERN NEW YORK...MOVING SOUTHEAST AT 29 MPH. THE THUNDERSTORM WILL BE NEAR BRAINARDSVILLE BY 720 PM...NEAR ELLENBURG CENTER BY 730 PM...NEAR DANNEMORA...JERICHO BY 750 PM AND NEAR CADYVILLE BY 800 PM. SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING MAY ACCOMPANY THIS THUNDERSTORM. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 723 PM EDT SAT MAY 31 2008 VTZ002-003-005>007-016-010030- LAMOILLE-CALEDONIA-WESTERN CHITTENDEN-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS- INCLUDING...ST. ALBANS 723 PM EDT SAT MAY 31 2008 AT 718 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER NORTH FAIRFAX IN NORTHERN VERMONT...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR FLETCHER BY 740 PM...NEAR WATERVILLE... BAKERSFIELD BY 750 PM...NEAR BELVIDERE CENTER BY 800 PM AND NEAR EDEN BY 820 PM. SMALL HAIL...BRIEF HEAVY DOWNPOURS...AND WIND GUSTS IN EXCESS OF 35 MPH MAY ACCOMPANY THIS THUNDERSTORM. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 728 PM EDT SAT MAY 31 2008 VTZ002>004-006-007-016-010030- LAMOILLE-CALEDONIA-WESTERN FRANKLIN-EASTERN FRANKLIN-ORLEANS-ESSEX- INCLUDING...ALBANY...ALBANY CENTER...BARTON...BELVIDERE CENTER... BELVIDERE JUNCTION...BURKE HOLLOW...CRAFTSBURY...CRAFTSBURY COMMON... CRYSTAL LAKE STATE PARK...EAST ALBANY...EAST BURKE...EAST CRAFTSBURY...EAST HAVEN...EDEN...EDEN MILLS...EXIT 24 I91...EXIT 25 I91...GALLUP MILLS...GLOVER...GRANBY...GREENSBORO...GREENSBORO BEND...LYNDON CENTER...LYNDONVILLE...MAIDSTONE STATE PARK...NEWARK... NORTH HYDE PARK...NORTH WOLCOTT...SHEFFIELD...SOUTH ALBANY...SOUTH WHEELOCK...SUTTON...WEST BURKE...WEST GLOVER AND WHEELOCK 728 PM EDT SAT MAY 31 2008 AT 724 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS FROM EAST HAVEN TO BELVIDERE CENTER IN NORTHERN VERMONT...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR EDEN BY 740 PM...NEAR EAST HAVEN BY 750 PM...NEAR WEST BURKE BY 800 PM...NEAR SUTTON BY 810 PM...NEAR CRAFTSBURY BY 820 PM...NEAR EAST BURKE AND GREENSBORO BY 830 PM. SMALL HAIL...WIND GUSTS IN EXCESS OF 35 MPH...AND BRIEF HEAVY DOWNPOURS MAY ACCOMPANY THE THUNDERSTORMS. MB
The Burlington radar (KCXX), 46 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
1 hail. Local standard time, as filed.
Quarter size hail reported by trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120672.